Claudio DeLorenzi, M.D., notes that major complications of facial filler injections are sometimes treatable. Nevertheless, priority should be given to avoidance.
"The severity of some complications that have occurred in patients receiving a filler injection is astounding. In just an instant, a case can turn from a minor cosmetic procedure to a major reconstructive challenge. Therefore, complication prevention is always far better than treatment," says Dr. DeLorenzi, who is in private practice in Kitchener-Waterloo, Ontario.Technical errors involving injection into the wrong site can result in various types of complications. When injecting in the infraorbital region, inadvertent injection of even a tiny amount of filler behind the septum can cause persistent edema in the lower eyelids. If the filler is a hyaluronic acid product, injection of hyaluronidase should resolve the swelling, Dr. DeLorenzi says.
Another technical error is accidental intra-arterial injection that can lead to embolia cutis medicamentosa (ECM) in which there is full-thickness necrosis and eventual scarring.
Mechanical vascular occlusion is the mechanism for this complication, and its full-thickness nature is understood by the "angiosome concept," Dr. DeLorenzi says.
"An angiosome is a three-dimensional network of vessels feeding multiple tissue layers that all become affected if the blood supply at one point in the angiosome is blocked with filler," he explains.
Vessels involved in reported cases of ECM with filler injections include the supraorbital artery, angular artery and labial artery. "Know the location of these large vessels, and if you are not familiar with the anatomy, don't inject," Dr. DeLorenzi says.
In addition, knowledge of risk factors for ECM also suggests preventive measures to incorporate in the injection technique. Risk factors include injection of a large bolus (greater than 0.1 cc) at a single site (not moving the needle) and deep injection (into the deep subcutaneous tissues), especially using a sharp needle instead of a microcannula or a small diameter syringe that will generate increased injection pressure.
Awareness of the signs and symptoms of inadvertent intravascular injection will enable timely recognition and prompt intervention that may restore circulation and enable full recovery. Intense pain immediately on injection accompanied by blanching are the first signs of intra-arterial injection, although pain may be masked because of anesthesia. Skin changes progress predictably to the appearance of purplish-red mottling and then hemorrhagic blisters. Ultimately, there is necrosis and scarring.
Dr. DeLorenzi recommends having a "filler crash kit" available to treat accidental intra-arterial injection and hopefully avert necrosis. Among other things, its contents should include hyaluronidase for dissolving a hyaluronic acid filler if it was used along with nitroglycerin paste to induce vasodilation. Dr. DeLorenzi says the nitroglycerin paste should be used conservatively, however, applying it only at the injection site and with monitoring of blood pressure and other vital signs. Application of warm packs can also be used to produce vasodilation and patients should be given a baby aspirin immediately for anticoagulation. Low molecular weight heparin can also be considered for anticoagulation. Dr. DeLorenzi notes there may be a role for the use of hyperbaric oxygen in these situations.
"However, be aware that there are no randomized controlled trials investigating intervention for vascular occlusion with filler materials, and outcomes with hyperbaric oxygen are only Level 3-4 evidence. So stay tuned," he says.